Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Blacksburg, VA

June 21, 2020Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2020, 2:26 PM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 2:26 PM EDT (18:26 UTC)
Expired
Jun 21, 2020, 3:15 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:36 PM EDTTSTM WND DMG3 Nne Talcott, WVMULTIPLE TREES DOWN. DOWNED TREES BROUGHT DOWN POWER LINES.
Jun 21, 2:41 PM EDTTSTM WND DMG1 Ne Talcott, WVTWO TREES BLOWN DOWN ALONG WEST VIRGINIA ROUTES 3 AND 12. TIME ESTIMATED FROM RADAR.
Jun 21, 2:50 PM EDTHAIL 0.883 Ne Talcott, WV
Jun 21, 2:52 PM EDTTSTM WND DMG3 Ne Talcott, WVONE TREE DOWN ALONG VALLEY HEIGHTS ROAD. SPOTTER CALLED AT TIME OF EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS51 KRNK 211826
SVRRNK
WVC025-063-089-211915-
/O.NEW.KRNK.SV.W.0066.200621T1826Z-200621T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
226 PM EDT Sun Jun 21 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greenbrier County in southeastern West Virginia...
  Northeastern Summers County in southeastern West Virginia...
  Northwestern Monroe County in southeastern West Virginia...

* Until 315 PM EDT.

* At 226 PM EDT, a severe thunderstorm was located near Hix, or near
  Alderson, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alderson...
  Wolfcreek...
  Glenray...
  Wayside...
  Hix...
  Talcott...
  and Ballengee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3768 8046 3754 8072 3776 8086 3785 8070
TIME...MOT...LOC 1826Z 323DEG 13KT 3774 8074 

HAIL...1.00IN
WIND...60MPH
 
$$

RR
4 follow-up statements
551 
WWUS51 KRNK 211838
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Sun Jun 21 2020

WVC025-063-089-211915-
/O.CON.KRNK.SV.W.0066.000000T0000Z-200621T1915Z/
Greenbrier WV-Summers WV-Monroe WV-
238 PM EDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
SOUTHWESTERN GREENBRIER...NORTHEASTERN SUMMERS AND NORTHWESTERN
MONROE COUNTIES...

At 238 PM EDT, a severe thunderstorm was located near Glenray, or
near Alderson, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alderson...
Wolfcreek...
Glenray...
Wayside...
Hix...
Talcott...
and Ballengee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3768 8046 3754 8072 3774 8085 3782 8066
TIME...MOT...LOC 1838Z 328DEG 13KT 3770 8072 

HAIL...1.00IN
WIND...60MPH
 
$$

RR
886 
WWUS51 KRNK 211853
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
253 PM EDT Sun Jun 21 2020

WVC025-063-089-211915-
/O.CON.KRNK.SV.W.0066.000000T0000Z-200621T1915Z/
Greenbrier WV-Summers WV-Monroe WV-
253 PM EDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
SOUTH CENTRAL GREENBRIER...EAST CENTRAL SUMMERS AND NORTHWESTERN
MONROE COUNTIES...

At 251 PM EDT, a severe thunderstorm was located over Wolfcreek, or
near Alderson, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Around 250 PM, public reported hail of 1 inch in the Pence 
         Springs area. Likewise, one tree has been reported down.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alderson...
Wolfcreek...
Talcott...
Ballengee...
Glenray...
and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3768 8046 3754 8072 3769 8082 3780 8063
TIME...MOT...LOC 1851Z 323DEG 13KT 3766 8068 

HAIL...1.00IN
WIND...60MPH
 
$$

RR
284 
WWUS51 KRNK 211904
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
304 PM EDT Sun Jun 21 2020

WVC025-211914-
/O.CAN.KRNK.SV.W.0066.000000T0000Z-200621T1915Z/
Greenbrier WV-
304 PM EDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENBRIER 
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3768 8046 3764 8053 3754 8072 3762 8078
      3770 8066
TIME...MOT...LOC 1904Z 315DEG 9KT 3760 8067 

$$

WVC063-089-211915-
/O.CON.KRNK.SV.W.0066.000000T0000Z-200621T1915Z/
Summers WV-Monroe WV-
304 PM EDT Sun Jun 21 2020

...A SEVERE T HUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR EAST CENTRAL SUMMERS AND NORTHWESTERN MONROE COUNTIES...

At 304 PM EDT, a severe thunderstorm was located over Wayside, or 7
miles west of Union, moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wolfcreek...
Wayside...
and Ballengee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3768 8046 3764 8053 3754 8072 3762 8078
      3770 8066
TIME...MOT...LOC 1904Z 315DEG 9KT 3760 8067 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
884 
WWUS51 KRNK 211914
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Sun Jun 21 2020

WVC063-089-211923-
/O.EXP.KRNK.SV.W.0066.000000T0000Z-200621T1915Z/
Summers WV-Monroe WV-
314 PM EDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL SUMMERS AND NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT
315 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3768 8046 3764 8053 3754 8072 3762 8078
      3770 8066
TIME...MOT...LOC 1913Z 323DEG 13KT 3758 8065 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:52 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 21, 1:52 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
152 PM EDT Sun Jun 21 2020

.SYNOPSIS...
Summer pattern takes hold early this week with typical afternoon
and evening scattering of storms. A stronger front works in from
the northwest midweek with a better coverage of storms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1045 AM EDT Sunday...

Happy Fathers Day. In general anticipating fair weather for the
bulk of the afternoon. A look at both the RNK/GSO morning
soundings would imply minimal upper support for organized deep
convection. There is a ribbon of mid level moisture (evident in
the water vapor imagery and revealed by some morning ACCAS which
arcs NNW to SSE through WV and into far western VA. This ribbon
of mid level moisture and instability is forecast to drift east
across the forecast area this afternoon with convective
allowing models indicating potential for cloud build ups leading
to scattered showers/thundershowers. Best convergence for
convective initiation is forecast over the VA/WV highlands and
across the Grayson Highlands and into the NC High Country. As
such, have highlighted both of these regions for the highest
POPs this afternoon. The mean wind is from the northwest
(330deg/15kts) so anything that develops across the higher
terrain would tend to drift southeast with time and potentially
reaching the foothills of the Blue Ridge for the late afternoon
and the piedmont this evening.

Another area to watch is a MCV over west central KY. This
feature is forecast to move northeast into the OH Valley this
afternoon. Convective outflow from this feature may reach our
far western CWA late this evening (after 8PM). Attm, not
confident on how far east this convective activity will make it
once we loose the daytime heating, but will maintain at least a
low chance threat overnight for areas west of the Blue Ridge,
while the rest of the area sees activity diminish toward
midnight. Fog again may be an issue given high humidity values,
but likely favoring the river valleys.

Going with previous forecast for highs today with 80s across the
board, cooler in the higher mountains, warmer in the piedmont.

Expect muggy conditions Sunday night with lows in the 60s.

Forecast confidence is high for temperatures/winds and sky cover and
fair to good for storm coverage today/tonight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM EDT Sunday...

With a broad upper level trough and a shortwave passing through the
Mid-Atlantic Monday, rain chances persist through Monday night for
mainly the west. Going into Tuesday, widespread convection takes
over throughout the day. This will be aided thanks to lift from the
trough and it associated inbound front. Likewise, SW flow ahead of
this system will help keep a very warm, humid airmass in place that
will be rather unstable with CAPE values ranging between 1-2000j/kg.

Tuesday into Wednesday, the front tilts and becomes parallel to
upper level flow resulting in a slow down. This slow down will keep
shower and maybe isolated storm chances along the west Tuesday
night, and then a resurrection of shower and storm chances for the
day Wednesday. Once we get to Wednesday night, the front starts to
exit our region, ushering in a period of drier weather.

For now, the greatest severe potential looks to be Tuesday
afternoon, though the risk will still be isolated. A severe threat
looks possible for Wednesday, but it will even more isolated than
Tuesday's. Damaging winds and hail will be the primary risk with the
potential for training storms with heavy rain rates to produce
flash flooding.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

The upper trof axis will be pushing off to our east by Friday,
allowing the Appalachians and central mid Atlantic region to get
into a regime of low amplitude ridging that will build over
time. This will allow a Bermuda high to become established off
the coast and put the region firmly into a building summertime
regime.

Temperatures will be trending to above normal through next
weekend. Ring of fire convection looks to be tracking from the
midwest up through the middle Atlantic region, leaving us with
just increasing chances for typical afternoon/evening
showers/thunderstorms each day.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1100 AM EDT Sunday...

Isolated to Scattered showers and thunderstorms are expected
this afternoon, initially favoring the higher terrain early this
afternoon then drifting southeast into the foothills and
piedmont later this afternoon and evening. A more organized area
of deep convection will be found over the OH Valley as an MCV
moves northeast from west central Kentucky. The outflow from
this storm activity may reach our western forecast area tonight
which may impact KBLF/KLWB.

Due to the Isolated/Scattered nature of the showers/storms may
keep mention out of the TAFs, or just use VCTS for the mountain
terminals only. Will amend the TAFs if radar indicates
otherwise.

The airmass generated showers/storms are expected to fade after
00z/Monday although do expect activity associated with the MCV
Over the OH valley to persist.

In general, through 06z tonight, most areas to remain VFR
outside of the scattered deep convection. Formation of river
valley fog will bring some of the mountain valley terminals,
such as LWB/BCB back down to IFR/LIFR due to visibility
restrictions.

Forecast confidence = Good.

Extended Aviation Discussion...

Monday-Tuesday expect mainly afternoon/evening scattered
storms. A front approaches midweek with better coverage of
showers and thunderstorms. With humidity staying up and
clearing at night, fog/low cloud potential is high each late
night/early morning, especially where there was rain the
previous day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...PW/RR
LONG TERM...MBS
AVIATION...PM
Hazardous weather outlook, Jun 21, 3:35 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
335 AM EDT Sun Jun 21 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-220745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
335 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 12:55 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT Sun Jun 21 2020

VAZ012-013-211730-
Pulaski-Wythe-
1255 PM EDT Sun Jun 21 2020

...STRONG THUNDERSTORMS WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...

At 1250 PM EDT, a cluster of strong thunderstorms were located just
north and west of Pulaski, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with
these storms in addition to very heavy rain.

Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Allisonia...
Patterson...
Claytor Lake...
and Fort Chiswell.

Torrential rainfall from these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.

If you are on or near Claytor Lake, be prepared to get out of the
water and move to a place of safety, such as, inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in Claytor Lake State Park should consider seeking sturdy
shelter until these storms pass.

LAT...LON 3705 8098 3707 8091 3711 8093 3712 8089
      3718 8080 3719 8076 3718 8073 3708 8058
      3694 8062 3691 8068 3684 8094 3705 8103
TIME...MOT...LOC 1650Z 341DEG 7KT 3713 8095

PM
Special weather statement, Jun 21, 1:40 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Sun Jun 21 2020

VAZ014-017-211815-
Floyd-Montgomery-
140 PM EDT Sun Jun 21 2020

...OUTFLOW WINDS FROM A THUNDERSTORM WILL AFFECT FLOYD AND
SOUTHWESTERN MONTGOMERY COUNTIES...

At 136 PM EDT, a strong thunderstorm was located over Claytor Lake
State Park, moving southeast at 15 mph. A strong gust front, with
strong winds, has moved out ahead of this thunderstorm.

Wind gusts up to 50 mph are possible with this storm gust front.

Locations which may be impacted include... Floyd... Indian Valley...
Pilot... Willis... Alum Ridge...Childress...and Copper Valley.

Winds of this magnitude may cause some tree damage, resulting in
power outages.

LAT...LON 3693 8064 3694 8060 3699 8054 3704 8057
      3705 8057 3704 8055 3707 8056 3708 8056
      3708 8057 3709 8056 3705 8036 3694 8026
      3687 8024 3683 8034 3681 8034 3679 8039
      3675 8040 3675 8045 3672 8047
TIME...MOT...LOC 1736Z 305DEG 20KT 3702 8066

PM
Special weather statement, Jun 21, 1:48 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Sun Jun 21 2020

VAZ010-011-211815-
Giles-Bland-
148 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GILES AND NORTHEASTERN BLAND COUNTIES...

At 148 PM EDT, a strong thunderstorm was located over Mechanicsburg,
or 8 miles southeast of Rocky Gap, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rocky Gap...
Long Spur...
Mechanicsburg...
White Gate...
Kimberling...
and Chapel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3730 8099 3730 8094 3720 8075 3719 8076
      3718 8080 3712 8089 3711 8093 3707 8091
      3707 8096 3726 8117
TIME...MOT...LOC 1748Z 305DEG 19KT 3716 8097

PM
Special weather statement, Jun 21, 2:04 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
204 PM EDT Sun Jun 21 2020

WVZ043-044-507-508-211830-
Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
204 PM EDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN GREENBRIER...SUMMERS AND NORTHWESTERN MONROE COUNTIES...

At 204 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Anjean to near Jumping Branch. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lewisburg...
Hinton...
Ronceverte...
Alderson...
Rupert...
Sandstone...
and Pipestem.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3809 8061 3793 8029 3742 8083 3744 8088
      3759 8109 3761 8106 3764 8107 3769 8098
      3771 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3779 8092
      3785 8086 3787 8075 3792 8079
TIME...MOT...LOC 1804Z 315DEG 12KT 3799 8062 3762 8100

RR
Special weather statement, Jun 21, 2:15 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Sun Jun 21 2020

VAZ011-WVZ042-211845-
Giles-Mercer-
215 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL GILES AND SOUTHEASTERN MERCER COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Oakvale, or
near Athens, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rich Creek...
Oakvale...
Glen Lyn...
Willowton...
Elgood...
and Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8105 3740 8081 3740 8080 3725 8086
      3728 8099 3730 8098 3729 8103 3730 8107
TIME...MOT...LOC 1815Z 286DEG 12KT 3734 8099

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:04 PM EDTSpecial Weather StatementRNKGreenbrier, Summers26 min
Jun 21, 2:15 PM EDTSpecial Weather StatementRNKMercer30 min
Jun 21, 2:41 PM EDTSpecial Weather StatementRNKSummers34 min
Jun 21, 3:16 PM EDTSpecial Weather StatementRNKMonroe29 min
Jun 21, 3:27 PM EDTSpecial Weather StatementRNKGreenbrier33 min
Jun 21, 3:42 PM EDTAreal Flood AdvisoryRNKSummers4 hr
Jun 21, 4:04 PM EDTSpecial Weather StatementRNKGreenbrier26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.